Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 19, NWS Goodland, KS

August 15, 2009Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 15, 2009, 7:40 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2009, 7:40 PM MDT (01:40 UTC)
Expired
Aug 15, 2009, 10:45 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 22 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 160140
FFWGLD
KSC181-193-160445-
/O.NEW.KGLD.FF.W.0019.090816T0140Z-090816T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM CDT SAT AUG 15 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SHERMAN COUNTY IN NORTHWEST KANSAS...
  NORTHERN THOMAS COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITIES OF...REXFORD...LEVANT...HALFORD...GEM...
  COLBY...BREWSTER...

* UNTIL 1145 PM CDT/1045 PM MDT/

* AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM PRODUCING VERY HEAVY RAIN       
  ACROSS THE AREA. TRAINED SPOTTERS REPORTED WATER RUNNING OVER      
  COUNTY ROADS ACROSS NORTHERN SHERMAN COUNTY...AND THESE CONDITIONS 
  ARE EXPECTED TO DEVELOP ACROSS NORTHERN THOMAS COUNTY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3956 10203 3956 10073 3935 10073 3934 10133
      3937 10202

$$

JRM
1 follow-up statement
000 
WGUS73 KGLD 160358
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1058 PM CDT SAT AUG 15 2009

KSC181-193-160445-
/O.CON.KGLD.FF.W.0019.000000T0000Z-090816T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHERMAN KS-THOMAS KS-
1058 PM CDT SAT AUG 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT/1045 PM
MDT/ FOR NORTHERN THOMAS AND NORTHERN SHERMAN COUNTIES...

AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1 
TO 2 INCHES OF RAIN HAD FALLEN OVER THE NORTHERN PORTIONS OF SHERMAN 
AND THOMAS COUNTY. ADDITIONAL HEAVY RAIN IS CURRENTLY MOVING ACROSS 
THE AREA...AND ANY ADDITIONAL RAINFALL WILL AGGRAVATE ANY FLOODING 
THAT OCCURRED EARLIER.


LAT...LON 3956 10203 3956 10073 3935 10073 3934 10133
      3937 10202

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:00 PM MDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 15, 2:00 PM MDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT AUG 15 2009

.SHORT TERM... (TONIGHT - TUESDAY)
200 PM MDT SAT AUG 15 2009

WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A SHORTWAVE TROUGH OVER
NORTHERN UTAH MOVING ENE. AS IT EJECTS ACROSS THE NORTHERN PLAINS
TONIGHT IT WILL PUSH A COLD FRONT THROUGH THE FORECAST AREA BETWEEN
00Z AND 06Z. THE NORTHERN/WESTERN ZONES WILL BE CLOSEST TO THE
SYNOPTIC SCALE AND FRONTAL SCALE LIFT SO WILL HAVE SOLID POPS IN
THOSE AREAS. ANOTHER FORCING MECHANISM WILL BE A LOW LEVEL JET AHEAD
OF THE FRONT...WHICH DEVELOPS OVER THE EASTERN FORECAST AREA FROM
GOVE TO RED WILLOW. A LITTLE LESS CONFIDENCE HERE BUT GIVEN STRENGTH
OF THE LLJ AND APPROACHING BAROCLINIC ZONE THINK IT WARRANTS CHANCE
POPS. ALL PRECIPITATION WILL BE OUT OF THE AREA BY 12Z SUNDAY.

FRONT WILL BE WELL TO THE SOUTH ON SUNDAY WITH AN UPPER TROUGH
CARVED ACROSS THE NORTHERN ROCKIES. NO FORCING TO SPEAK OF DURING
THE DAY SO KEPT IT DRY AND RELATIVELY MILD WITH BREEZY NORTHWEST
WINDS IN THE MORNING. SUNDAY NIGHT FORCING WILL AGAIN BE TIED TO THE
LOW LEVEL JET. IT GETS GOING AFTER 06Z IN THE DDC FORECAST
AREA...AND ELEVATED CONVECTION WILL LIFT NORTH LATE. MODELS ARE
QUITE AGGRESSIVE WITH THE QPF ALL THE WAY TO THE NEBRASKA STATE LINE
WITH ISENTROPIC LIFT OVER JUST ABOUT THE ENTIRE CWA BY 12Z.
SCATTERED ACTIVITY COULD LINGER INTO MONDAY MORNING...WITH POSSIBLY
A BREAK MONDAY AFTERNOON. HOWEVER...THE SCENARIO VIRTUALLY REPEATS
ITSELF ON MONDAY NIGHT WITH LLJ INTENSIFYING AND ANOTHER ROUND OF
CONVECTION WEIGHTED IN THE SOUTH.

SHORTWAVE TROUGH EJECTING ACROSS THE ROCKIES ON TUESDAY WILL KEEP
CHANCE POPS IN THE FORECAST.

GIVEN ALL OF THE CLOUDS AND PRECIPITATION THROUGH THE SHORT TERM
PERIOD...WILL KEEP TEMPERATURES BELOW NORMAL.

.LONG TERM... (WEDNESDAY - SATURDAY)
200 PM MDT SAT AUG 15 2009

MAIN STORY THIS PERIOD WILL BE LARGE TROUGH MIGRATING INTO THE
NORTHERN PLAINS ON WEDNESDAY. MODELS SOLUTIONS HAVE DIVERGED A BIT
COMPARED TO YESTERDAY. ECMWF SHOWS THE SYSTEM CUTTING OFF AND
LINGERING NEAR THE AREA THROUGH THE END OF THE WEEK. THE GFS IS NOW
PROGRESSIVE...A BIG CHANGE FROM THE CUT OFF LOW IT WAS SHOWING
PREVIOUSLY. SINCE BOTH MODELS SHOW VARYING DEGREES OF TROUGHINESS TO
START THE PERIOD WILL CARRY HIGHEST POPS AT THAT TIME...GRADUALLY
TAPERING TOWARDS THE END OF THE WEEK AS CONFIDENCE WANES. WHEN THE
SYSTEM DOES FINALLY EXIT...EXPECT A RATHER STRONG RIDGE TO BUILD IN
ITS WAKE AND TEMPERATURES TO HEAT UP WHILE PRECIPITATION CHANCES
DWINDLE.

024
&&

.AVIATION...
1155 AM MDT SAT AUG 15 2009

LIGHT WINDS WITH VFR IS ANTICIPATED THROUGH 23Z BEFORE PROBABILITIES
FOR THUNDERSTORMS BEGIN TO INCREASE FROM WEST TO EAST. THUNDERSTORM
CHANCES WILL REMAIN IN THE FORECAST THROUGH AROUND 08Z OR UNTIL
FROPA. WINDS WILL SHIFT TO THE NORTHWEST AROUND 15 TO 20 KNOTS WITH
VFR RETURNING AFTER FROPA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 15, 10:53 AM MDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT SAT AUG 15 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEAST COLORADO
THIS AFTERNOON AND SPREAD EAST IMPACTING LOCATIONS NORTH OF
INTERSTATE 70 THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH THE MIDDLE OF THE WEEK. LOW PROBABILITIES FOR
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF HIGHWAY 36
THROUGH THIS EVENING.

In the hours before

Local storm report, Aug 15, 6:11 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     14 N BURLINGTON         39.51N 102.27W
08/15/2009  E60 MPH          KIT CARSON         CO   TRAINED SPOTTER

&&

BLM
Local storm report, Aug 15, 6:31 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     6 NNW KANORADO          39.42N 102.09W
08/15/2009  E60 MPH          KIT CARSON         CO   PUBLIC

&&

BLM
Local storm report, Aug 15, 7:01 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     13 NW ST. FRANCIS       39.90N 101.97W
08/15/2009  E65 MPH          CHEYENNE           KS   TRAINED SPOTTER

&&

BLM
Local storm report, Aug 15, 7:33 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     BIRD CITY               39.75N 101.53W
08/15/2009  M62 MPH          CHEYENNE           KS   MESONET

&&

BLM
Local storm report, Aug 15, 7:39 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     8 N RULETON             39.45N 101.89W
08/15/2009  E60 MPH          SHERMAN            KS   TRAINED SPOTTER

&&

BLM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:11 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman64 min
Aug 15, 7:03 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins28 min
Aug 15, 7:07 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas53 min
Aug 15, 7:29 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins39 min
Aug 15, 7:53 PM MDTSevere Thunderstorm WarningGLDThomas34 min
Aug 15, 8:21 PM MDTSevere Thunderstorm WarningGLDSheridan, Thomas54 min
Aug 15, 8:52 PM MDTSevere Thunderstorm WarningGLDDecatur24 min
Aug 15, 9:08 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan32 min
Aug 15, 9:36 PM MDTSevere Thunderstorm WarningGLDGraham, Norton54 min
Aug 15, 10:38 PM MDTFlash Flood WarningGLDDecatur, Norton, Rawlins3 hr
Aug 15, 10:45 PM MDTAreal Flood WarningGLDSherman, Thomas7 hr
Aug 15, 11:13 PM MDTAreal Flood WarningGLDRawlins8 hr
Aug 16, 1:31 AM MDTAreal Flood WarningGLDDecatur, Norton6 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.